[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.176.125. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 26, 1974

Naloxone for Propoxyphene Overdosage

Author Affiliations

Columbus, Ohio

JAMA. 1974;229(9):1167. doi:10.1001/jama.1974.03230470019007
Abstract

To the Editor.—  Fraser (204:549, 1968) initially advocated narcotic antagonists, nalorphine hydrochloride, and levallorphan tartrate in the treatment of propoxyphene hydrochloride overdosage. Since that time, reported cases of propoxyphene abuse and overdosage have significantly increased.1-6 A recent discussion of the treatment of propoxyphene overdosage7 has suggested that the new narcotic antagonist, naloxone, should be the agent of choice in counteracting propoxyphene overdosage. We report two cases of successful reversal of propoxyphene overdosage with naloxone.

Case 1.—  A 21-year-old man complained of low back pain. Prescriptions for secobarbital, methocarbamol, and propoxyphene were given. One week later, he was found on the floor, unresponsive, with shallow respirations and several empty prescription vials at his side. At the emergency room, the patient was in respiratory arrest. Endotracheal intubation and oxygen therapy were initiated. Naloxone, 0.4 mg, was administered intravenously to the comatose patient who did not respond to pain. Pupils were

×